EconPapers    
Economics at your fingertips  
 

Zipf's Law, Pareto's Law, and the Evolution of Top Incomes in the United States

Shuhei Aoki and Makoto Nirei

American Economic Journal: Macroeconomics, 2017, vol. 9, issue 3, 36-71

Abstract: We construct a tractable neoclassical growth model that generates Pareto's law of income distribution and Zipf's law of the firm size distribution from idiosyncratic, firm-level productivity shocks. Executives and entrepreneurs invest in risk-free assets, as well as their own firms' risky stocks, through which their wealth and income depend on firm-level shocks. By using the model, we evaluate how changes in tax rates can account for the evolution of top incomes in the United States. The model matches the decline in the Pareto exponent of the income distribution and the trend of the top 1 percent income share in recent decades.

JEL-codes: D31 H24 L11 (search for similar items in EconPapers)
Date: 2017
Note: DOI: 10.1257/mac.20150051
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (22)

Downloads: (external link)
https://www.aeaweb.org/articles?id=10.1257/mac.20150051 (application/pdf)
https://www.aeaweb.org/articles/attachments?retrie ... lRtJ6qAiDUvEZLn8c9GM (application/zip)
https://www.aeaweb.org/articles/attachments?retrie ... QtAtdrGvDord5tLBewy5 (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aejmac:v:9:y:2017:i:3:p:36-71

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

Access Statistics for this article

American Economic Journal: Macroeconomics is currently edited by Simon Gilchrist

More articles in American Economic Journal: Macroeconomics from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2025-03-19
Handle: RePEc:aea:aejmac:v:9:y:2017:i:3:p:36-71